Saturday, 12 August 2017

Follicular Lymphoma and My Chemotherapy

After getting the diagnosis on Wednesday, I chose to finish my work week at my part-time job. I needed the distraction from my health reality. I said my good byes to my co-workers and the volunteers I worked with yesterday. It was a very hard end to the week. Last night, I was restless. I couldn't sleep, I couldn't concentrate to read or do knitting or any of the sudoku/crossword puzzles that usually help calm any anxiety. Nothing is working.

My eyes are gritty and I feel like I need a good cry. But the tears won't come. I'm terrified! So I've taken time this morning to look over the pamphlets describing my chemo regimen. To be informed is supposed to help, I think. But still very restless.

My chemo cycle this time is 21 days times 4. Each chemo cycle is 21 days long and I will ahve 4 treatments. On Sunday, I will start with a pill form of medication called Allopurinol. This will help my kidneys break down the cancer cells as they are released into my kidneys during the cycle.I will start on Monday (Day 1) with only one "medication" being put into me intravenously. I had this one in my last chemotherapy in 2012. It's called Rituximab. On Monday, it will take anywhere between 6 to 8 hours to get it into my system. Tuesday (Day 2) I will have 2 "medications" put into me intravenously. They will be Gemcitabine and Cisplatin. My next medication will be Dexamethasone (like Prednisone that I took in 2012) that I believe I will be taking Days 3-6 (Wednesday to Sunday). I'm not 100% sure on the dosing schedule for the Dexamethasone. I'm sure I will find out on Monday (Day 1). On Day 8 (Monday, Aug. 21), I will have only the Gemcitabine put into me intravenously. Then I just recover and ride the roller coaster of side effects until Day 21 where I will take the Allopurinol again and we start the cycle all over.

It is the possible side effects of the chemotherapy that really scare me. I've had the Rituximab before so I know what to expect (chills, tiredness, nausea, and headache). The Gemcitabine commonly causes anemia, nausea/vomiting, hair loss, tiredness, headache and diarrhea. Losing my hair doesn't really bother me. I still have some of the toques from last time and I just bought some really nice and easy to use head coverings. The diarrhea side effect may counteract the side effect from the anti-nausea medication (Ondansetron) which really gave me constipation last time. The Cisplatin possible common side effects include ringing in the ears/hearing loss, kidney problems, salt imbalances and neuropathy (tingling/numb toes or fingers). The Dexamethasone commonly increases risk of infections (combined with the anemia from the Gemcitabine, this scares me!), nausea, heartburn, stomach irritation, trouble sleeping, mood swings, increased appetite (might counteract some of the other meds' side effects), restlessness. The doctor already warned me that the Dexamethasone could act like the Prednisone the last time. It revved up my mind so that I remember being very tired and laying in bed but not able to sleep because my mind was racing. So don't be surprised to see posts in the middle of the night while my brain is crazy and active.

All the pamphlets say to drink plenty of water to help flush the system. I always drink lots of water but I will make sure that the glass is always full beside me.

Now I remember why I liked to post in my blog. Just the act of going through all the pamphlets and putting my thoughts and fears in written form has helped to calm me. I'm still scared but inside I, currently feel a little less restless. Now I'll go on with my day which includes mundane tasks like cleaning and grocery shopping. I'll be picking up foods, snacks and drinks that I can have with me on Monday for the 6 to 8 hour time in the chemo lab. I'm also making some turkey broth for later use. I'll probably make some turkey soup tonight or tomorrow morning.


2 comments:

  1. Thanks Cathy for the update... feel totally helpless... wish we were closer... and so very very very sorry that you have to go through this all again... will be reading your blog... just know we hold all of you in our heart... thoughts and prayers... it's God that holds you in the palm of his hand... continue to think positive thoughts...

    ReplyDelete
  2. You've been on my mind all day and I'm hoping you found some peace today. I can't tell you how sorry I am to hear this news and how much I wish for a speedy recovery for you.

    ReplyDelete